Two medicines have different names, but their containers and label designs look similar. Is this a potential look-alike medication risk?
3 Look-Alike and Sound-Alike Medications Online Quiz Questions
Use this free practice quiz with 20 questions to review 3 Look-Alike and Sound-Alike Medications, test your knowledge, and prepare for your next test or exam.
A pharmacy system uses mixed capitalization in similar drug names to make their differing portions stand out. What is this method called?
Which situation is an example of a sound-alike medication risk?
- A
A medicine has a label design similar to another product.
- B
A medicine's name sounds similar to another name during a telephone order.
- C
A medicine is stored in a separate locked pocket.
- D
A medicine's dosage form differs from another product's dosage form.
A LASA near miss can reveal a even if no patient was harmed.
A selection screen shows hydralazine and hydroxyzine, and the requested name is difficult to distinguish at a glance. What is the safest way to resolve the uncertainty?
- A
Select the medicine whose name looks most familiar.
- B
Infer the intended medicine from the first few letters.
- C
Check the intended use and the patient's clinical context.
- D
Choose the medicine with packaging that resembles the product previously used.
A care unit has identified two confusing medication products. Which actions can help reduce the chance that staff select the wrong product? Select all that apply.
- A
Store known confusing products apart in medication carts or dispensing cabinets.
- B
Keep the products next to each other and rely on staff to recognize them.
- C
Use separate bins or locked pockets where appropriate.
- D
Rely on shelf position alone to distinguish the products.
During a medication check, the product's indication does not fit the order or patient. What should you do before proceeding?
A barcode scanner reports a mismatch between a selected product and the order. If the product name looks familiar, staff may bypass the alert and proceed.
- A
True
- B
False
When comparing a selected medicine with the original order, check the full name, strength, dosage form, , and intended use.
A clinic is creating a local LASA list. Which approach best keeps the list relevant to its setting?
- A
Use a fixed list without reviewing whether it reflects local practice.
- B
Periodically review local risks using event reports, safety references, and staff input.
- C
Include only products that have already caused patient harm.
- D
Ask only staff who do not handle the medicines to identify confusing pairs.
A prescriber must give a verbal order for a medication with a confusing name. Which communication steps can reduce the chance of a mix-up? Select all that apply.
- A
State the full drug name, strength, and dosage form.
- B
Use an abbreviation to shorten the verbal order.
- C
Spell a confusing name when needed.
- D
Repeat the order back for confirmation.
A patient says that a familiar medicine looks different from the last supply. Which response best supports safe use?
- A
Tell the patient that a familiar medicine's appearance cannot change.
- B
Ask the patient to identify the medicine from package color alone.
- C
Avoid discussing the medicine's purpose so the patient does not become confused.
- D
Explain the medicine's name and purpose, and encourage questions about unexpected appearance or instruction changes.
A pharmacy identifies two confusing products, one of which is a high-alert medication. The products are stored next to each other, and staff have sometimes selected one based on a familiar-looking name. Describe a practical set of safeguards the pharmacy and staff should use to reduce the risk of a wrong-product error.
In medication safety, what does the abbreviation LASA stand for?
Which medicine is named alongside hydrALAzine as an example of a different drug with a similar-looking name?
True or false: A LASA near miss can reveal a hazard even if no patient was harmed.
- A
True
- B
False
A pharmacy is assessing two confusing medication names for its local risk list. Which pair warrants particular attention based on the factors that can increase the risk of harm?
- A
The medicines have the same indication and neither is high-alert.
- B
The medicines have different indications, and one is high-alert.
- C
The medicines are stored in separate locations and have clearly distinct labels.
- D
The medicines are ordered electronically with their full names displayed.
A clinic is creating a local LASA risk list. Which approach best supports identifying risks relevant to that setting?
- A
Use only a national list, without considering local experience.
- B
Add names only after a patient has been harmed.
- C
Review reported errors and near misses, safety references, and input from staff who handle the medicines.
- D
Keep the list fixed once it has been created.
Two medicines are frequently confused during selection from an automated dispensing cabinet. Which change best reduces the chance of selecting the wrong product?
- A
Store them apart in separate bins or locked pockets where appropriate.
- B
Place them next to each other but rely on staff to remember the difference.
- C
Keep them in the same bin and distinguish them only by shelf position.
- D
Store them together if their package colors are different.
A prescribing system displays similar drug names with selected letters capitalized. What should staff understand about this name-differentiation aid?
- A
It replaces checking the medication order when the name is capitalized correctly.
- B
It confirms that the selected product has the correct strength and dosage form.
- C
It prevents errors even if the order and product are not compared.
- D
It highlights differing portions of similar names but does not replace full-order and product checks.